Paracetamol: description and use

Paracetamol (acetaminophen) is a pain reliever and a fever reducer. The exact mechanism of action of is not known.
Paracetamol is used to treat many conditions such as headache, muscle aches, arthritis, backache, toothaches, colds, and fevers. It relieves pain in mild arthritis but has no effect on the underlying inflammation and swelling of the joint.
Paracetamol may also be used for other purposes not listed in this medication guide.
Important information about paracetamol
There are many brands and forms of paracetamol available and not all brands are listed on this leaflet.
Do not use more of this medication than is recommended. An overdose of paracetamol can cause serious harm.
The maximum amount of paracetamol for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. Taking more paracetamol could cause damage to your liver. If you drink more than three alcoholic beverages per day, talk to your doctor before taking paracetamol and never use more than 2 grams (2000 mg) per day.
Do not use this medication without first talking to your doctor if you drink more than three alcoholic beverages per day or if you have had alcoholic liver disease (cirrhosis). You may not be able to use paracetamol .
Before using paracetamol , tell your doctor if you have liver disease or a history of alcoholism.
Do not use any other over-the-counter cough, cold, allergy, or pain medication without first asking your doctor or pharmacist. Paracetamol is contained in many combination medicines. If you use certain products together you may accidentally use too much paracetamol . Read the label of any other medicine you are using to see if it contains paracetamol, acetaminophen or APAP. Avoid drinking alcohol while taking this medication. Alcohol may increase your risk of liver damage while taking paracetamol . Before taking paracetamol
Do not use this medication if you are allergic to acetaminophen or paracetamol.
Ask a doctor or pharmacist if it is safe for you to take paracetamol if you have:
liver disease; or
a history of alcoholism;
It is not known whether paracetamol will harm an unborn baby. Before using paracetamol , tell your doctor if you are pregnant. This medication can pass into breast milk and may harm a nursing baby. Do not use paracetamol without telling your doctor if you are breast-feeding a baby.
How should I use paracetamol ?
Use paracetamol exactly as directed on the label, or as prescribed by your doctor.
Do not use more of this medication than is recommended. An overdose of paracetamol can cause serious harm. The maximum amount for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. Using more paracetamol could cause damage to your liver. If you drink more than three alcoholic beverages per day, talk to your doctor before taking paracetamol and never use more than 2 grams (2000 mg) per day. If you are treating a child, use a pediatric form of paracetamol . Carefully follow the dosing directions on the medicine label. Do not give the medication to a child younger than 2 years old without the advice of a doctor.
Measure the liquid form of paracetamol with a special dose-measuring spoon or cup, not a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one. You may need to shake the liquid before each use. Follow the directions on the medicine label.
The paracetamol chewable tablet must be chewed thoroughly before you swallow it.
Make sure your hands are dry when handling the paracetamol disintegrating tablet. Place the tablet on your tongue. It will begin to dissolve right away. Do not swallow the tablet whole. Allow it to dissolve in your mouth without chewing.
To use the paracetamol effervescent granules, dissolve one packet of the granules in at least 4 ounces of water. Stir this mixture and drink all of it right away. To make sure you get the entire dose, add a little more water to the same glass, swirl gently and drink right away.
Do not take a paracetamol rectal suppository by mouth. It is for use only in your rectum. Wash your hands before and after inserting the suppository.
Try to empty your bowel and bladder just before using the paracetamol suppository. Remove the outer wrapper from the suppository before inserting it. Avoid handling the suppository too long or it will melt in your hands.
For best results from the suppository, lie down and insert the suppository pointed tip first into the rectum. Hold in the suppository for a few minutes. It will melt quickly once inserted and you should feel little or no discomfort while holding it in. Avoid using the bathroom just after inserting the suppository.
Stop using paracetamol and call your doctor if:
you still have a fever after 3 days of use;
you still have pain after 7 days of use (or 5 days if treating a child);
you have a skin rash, ongoing headache, or any redness or swelling; or
if your symptoms get worse, or if you have any new symptoms.
Urine glucose tests may produce false results while you are taking paracetamol . Talk to your doctor if you are diabetic and you notice changes in your glucose levels during treatment.
Store paracetamol at room temperature away from heat and moisture. The rectal suppositories can be stored at room temperature or in the refrigerator.

Tags: .

Leave a comment